Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (17)

1 - 17 of 17 WebM&M Case Studies
Annie Yang, PharmD, and Lewis Nelson, MD| September 1, 2016
Admitted for knee surgery, a man was given his medications at 10 PM, including oral dofetilide (an antiarrhythmic agent with a strict 12-hour dosing interval). In the electronic health record, "q12 hour" drugs are scheduled for 6 AM and 6 PM by default. Because the patient was scheduled to leave for the operating room before 6 AM, the nurse gave the dose at 4 AM. Preoperative ECG revealed he had severe QTc prolongation (putting him at risk for a fatal arrhythmia), and surgery was canceled.
Nancy Spector, PhD, RN | March 1, 2011
While caring for a complex patient in the surgical intensive care unit, a nurse incorrectly set up the continuous renal replacement therapy (CRRT) machine, raising questions about how new nurses should be trained in high-risk procedures.
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Caprice C. Greenberg, MD, MPH| October 1, 2010
Following an appendectomy, an elderly man continued to have right lower quadrant pain. Reviewing the specimen removed during the surgery, the pathologist found no appendiceal tissue. The patient was emergently taken back to the OR, and the appendix was located and removed.
Mary H. McGrath, MD, MPH| December 1, 2009
Eager to have his knee replaced, an active older patient travels overseas for the surgery. At home 2 weeks later, he develops acute pain and swelling in his knee. A local orthopedic surgeon's office tells him to contact his operating physician, nearly 5000 miles away.
Ernest J. Ring, MD; Jane E. Hirsch, RN, MS| October 1, 2009
Cardiology consultation on an elderly man admitted to the orthopedic service following a hip fracture reveals aortic stenosis. The cardiologist recommends against surgery, due to the risk of anesthesia. When the nurse reads these recommendations to the orthopedic resident, he calls her "stupid" and contacts the OR to schedule the surgery anyway. The Chief Medical Officer is called to intervene.
A woman with symptoms of sinusitis was given 2 different courses of broad-spectrum antibiotics, neither of which improved her symptoms. Hospitalized for autoimmune hemolysis (presumably from the antibiotic), the patient suffered multiorgan failure and septic shock, and died.
Bruce D. Adams, MD| October 1, 2007
A code blue is called on an elderly man with a history of coronary artery disease, hypertension, and schizophrenia hospitalized on the inpatient psychiatry service. Housestaff covering the code team did not know where the service was located, and when the team arrived, they found their equipment to be incompatible with the leads on the patient.
Todd Sagin, MD, JD| March 1, 2006
Despite formal investigation of complications in past cases, a senior surgeon is still allowed to operate on a patient, with disastrous results.
D. John Doyle, MD, PhD | August 21, 2005
Following surgery, a woman receives morphine via a patient-controlled analgesia (PCA) pump. A few hours after arriving on the floor, she is found barely breathing.
Allan Krumholz, MD| December 1, 2004
At a new patient visit, a man with seizure disorder requests a 'handicapped' license plate due to difficulty walking long distances. To his surprise, the physician explains that he needs to report his seizures to the DMV.
Daniel Mason, MD| September 1, 2004
A medical student discovers that a hospital's radiology records are accessible via Internet, without any security, and struggles with whether and to whom to report the obvious HIPAA violation.
Stephen G. Pauker, MD; Susan P. Pauker, MD| May 1, 2004
Owing to privacy concerns, a nurse draws the drapes on a 3-year-old child in recovery following surgery, and unfortunately does not realize the child is in distress until loud inspiratory stridor is heard.
Marilyn Sue Bogner, PhD| July 1, 2003
Following hysterectomy, a PCA pump is mistakenly continued in a woman suffering an adverse reaction to morphine, noticed only when her respiratory status set off an alarm.
Eran Kozer, MD| June 1, 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.